Arkansas, 2019

Damaging Wind in Arkansas, June 16, 2019

June 16, 2019 · NWS JAN · 1 event in 1 county or zone

A couple of weather disturbances, combined with warm, humid, and unstable air mass, resulted in the development of showers and thunderstorms. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A couple of weather disturbances, combined with warm, humid, and unstable air mass, resulted in the development of showers and thunderstorms. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 16, 9:00 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 16, 9:00 AM CST, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1000 AM CDT Sun Jun 16 2019

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Low morning stratus have all but mixed out, with strong insolation
now occurring over most of the region. The overnight MCS to our
west did indeed weaken well before reaching the area, and the
remnant outflow now extends from the Clarksdale area
southwestward into NW Louisiana. The leftover cold pool from the
MCS is well west of our area, and will likely not be a very
important feature for our forecast today. The outflow, however, is
now serving as a low level convergence zone, and new development
is already occurring in the GLH area at this time. With daytime
heating and the rather moist airmass that remains over the area,
instability will again be strong. Weak upper troughing over the
Southern Plains will also provide subtle mid/upper forcing for
ascent, especially over the NW half of the area. Given these
factors, POPs for today have been increased in most areas, with
the highest over our NW half. Overall ambient environmental shear
for the purpose of organizing convection remains rather weak. This
also suggests storm motions will be slow. Nevertheless, current
mesoanalysis shows a belt of around 20kt 0-3 km bulk shear across
the Delta, which could be enough to help organize some ENE moving
convection with a gusty wind component. Otherwise, the primary
concern will be a few wet microbursts given high DCAPE and peak
mid level lapse rates around 7 C/km on the modified 12Z KJAN
sounding. This will continue to be highlighted with the marginal
severe weather risk in HWO/graphics. Forecast updates have been
transmitted. /DL/

Prior discussion below:

Today and tonight...

Our stretch of dry weather should come to more of an end today.
Summer is back in full force as dewpoints into the lower 70s have
made their unwelcome return. Better rain chances will exist
today, especially across the Delta, as ongoing MCS across
Texas/Oklahoma may have an influence on our weather today. Model
guidance is in better agreement tonight that this MCS will either
diminish as it progresses east through the morning, or maintain
itself somewhat into the far north and west portions of the
forecast area. Either way, some cold pool from this system should
move into our area today and combine with sufficient moisture and
daytime heating to bring showers and storms to the region later
this morning into this afternoon. While shear is weak, there is
enough instability and Vertical Totals are around 27-28C, to where
we could see an isolated strong to severe storm. Marginal risk
has been expanded further east and will go ahead and cover the
entire area as hi-res model guidance indicates this cold pool
could move through entirely from northwest to southeast today. Any
storms that develop should diminish through sunset but some may
linger longer into the night. Highs today will be much warmer with
readings in the lower 90s. Overnight lows will again be muggy in
the 70s. /28/

Monday through Saturday...A series of shortwaves remain progged to
to affect the CWA through mid-week.  This will result in a
continuation of good chances for showers and thunderstorms across
the forecast area in the process.  The potential for an upstream
complex of storms affecting the CWA during this time is not out of
the realm of possibilities as well.

Although overall wind shear is minimal during this time, adequate
instability will exist during the afternoon hours each day through
Wednesday, with the addition of better mid-level lapse rate coming
into play Wednesday. As a result, some potential for wet microbursts
from some storms may exist during the afternoon through at least
Wednesday. This potential, will need to be assessed on a day-by-day
basis. Based upon the result of this daily assessment, a mention of
isolated severe storms could be added to the HWO in the future.

Late in the work week, a more pronounced trough is advertised to
swing east through the region on Thursday.  This could perhaps
result in a front shifting southeast into CWA in the process.
Currently, this front looks hangup over/near the CWA through Friday.
This will keep good rain chances in the forecast through Thursday,
in addition to very humid conditions heading into the upcoming
weekend.

Friday into Saturday, rain chances do lessen a good bit across the
ArkLaMiss.  This is as a result of increased ridging aloft and
increasing high pressure at the surface over the Lower Mississippi
River Valley.  Still, isolated to scattered showers and storms will
be possible during the afternoon hours. /19/

&&

.AVIATION...
12Z TAF discussion:
VFR conditions are ongoing at most locations this morning with the
exception of some low stratus at KPIB. This will improve through
the morning. Showers and storms are expected to develop across the
area this afternoon into the evening. This could bring reduced vis
and brief gusty winds. Confidence is higher that they should
affect KGWO/KGLH, so TSRA was included in TAFs. Confidence is a
little lower in how storms will evolved and potentially affect
other sites further south and east, so will need to assess for
future TAF packages, but it likely would not be until 18Z or
after. Storms should diminish through the evening, with VFR
conditions expected. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  71  91  71 /  49  48  50  36
Meridian      93  72  92  73 /  35  29  44  28
Vicksburg     91  71  88  73 /  67  41  56  42
Hattiesburg   93  72  92  72 /  40  30  55  21
Natchez       90  71  87  71 /  56  44  59  27
Greenville    90  71  86  73 /  72  51  60  63
Greenwood     91  70  87  73 /  71  50  53  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/28/19
Hazardous weather outlook, Jun 16, 2:32 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
332 AM CDT Sun Jun 16 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
332 AM CDT Sun Jun 16 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Isolated severe thunderstorms, capable of producing damaging wind
gusts, are possible this afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Little Rock radar (KLZK), 189 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
June 16, 10:03 AM CST
Where
Ashley County, 0.72 mi N of North Crossett
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
33.160, -91.948

A tree was blown down on utility equipment along Willis Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823769.